Alert archive / West Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 2, 2017, 2:52 PM EDT for McDowell County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 2:52 PM EDT (18:52 UTC)
- Expired
- Aug 2, 2017, 3:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
County McDowell County, WV
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WWUS81 KRLX 021852
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
252 PM EDT WED AUG 2 2017
WVZ033-021915-
McDowell-
252 PM EDT WED AUG 2 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN MCDOWELL
COUNTY...
At 251 PM EDT, a strong thunderstorm was located near Amonate, or 9
miles northwest of Tazewell. The storm is nearly stationary.
Locations impacted include...
Anawalt and Cucumber.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3724 8172 3724 8175 3725 8174 3734 8143
3727 8144 3725 8148 3725 8150 3726 8150
3723 8151 3722 8154 3721 8156 3720 8168
TIME...MOT...LOC 1851Z 047DEG 1KT 3723 8160
$$
09What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:50 PM EDT, 2 minutes earlier.
Area forecast discussion, Aug 2, 2:50 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Charleston WV 250 PM EDT Wed Aug 2 2017 .SYNOPSIS... Upper disturbances and moisture will bring scattered mainly afternoon thunderstorms through Thursday. High pressure continues sliding eastward through Thursday with gradually increasing moisture. A cold front crosses Friday and Friday night. Cooler and less humid for the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 230 PM Wednesday... Upper level disturbances and increasing moisture in west to southwest flow aloft will bring chances for showers and storms through Thursday. Models have difficulty in tracking and timing these weak upper disturbances, but models appear to lift most of these disturbances up across the northwest half of the area. With lack of a surface boundary for focusing, most of the activity will be of a scattered nature and diurnally driven in the afternoon heat. Thus, the best chances will be in the afternoon and evening, over west and northwestern portions of the area, and to a lesser degree over the mountains with an elevated heat source, and finally a relative minimum in activity for many areas between the Ohio River and the mountains. Tonight will see a typical dissipation of showers this evening with loss of heating, but isolated activity is still possible in the west. There will likely be more river valley fog tonight than last night. Lows tonight in the 60s. For Thursday, look for mainly a repeat of today as far as convection goes, and a bit more humid. Highs Thursday in the 80s with intervals of sun and clouds. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 245 PM Tuesday... An increase in moisture will continue into Thursday as a high pressure drifts to the east. Probabilities for afternoon/evening convection increases mainly over the mountains. A cold front approaches from the west Thursday night and early Friday with good chances for showers and thunderstorms. Models have been consistent and in agreement with the timing of the cold front. Cold front crosses Friday and Friday night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 245 PM Tuesday... A high pressure builds behind the front to provide cooler and drier weather for the weekend. Guidance suggests a shortwave crossing Monday night to Tuesday with good chances for showers and thunderstorms. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... 18Z Wednesday thru 18Z Thursday... As of 140 PM Wednesday... Upper disturbances in west to southwest flow aloft will be lifting mainly up through southeastern OH, northeastern KY and northwestern WV thru Thursday. Scattered showers and TSTMS will be associated with these features, most numerous this afternoon and evening, and again Thursday afternoon. Elsewhere generally diurnally driven isolated convection this afternoon, dissipating early this evening. Look for more isolated to scattered showers and storms Thursday afternoon, most numerous again in the west portions of the area with more upper disturbances. Have included VCTS in most of the TAF sites this afternoon. Light and variable winds. VFR clouds SCT-BKN AOA 5000 feet AGL will dominate this period, except briefly lower in any heavier convection this afternoon and evening, and of course in river valley fog later tonight. Even with clouds around tonight, believe with an increase in low level moisture and breaks in the clouds, there will be river valley fog. Generally MVFR river valley fog after 06Z, except IFR in more prone river valleys 09Z-12Z such as EKN and CRW. Near calm winds. Thursday, fog dissipates by 13Z, leaving SCT-BKN clouds AOA 5000 feet AGL with SCT showers and storms mainly after 16Z, especially west. light and variable winds again. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Mid to high clouds may be too thick for dense fog to form at some sites tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H L HTS CONSISTENCY H H H H H H H H H H H L BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H L AFTER 18Z THURSDAY... IFR possible in thunderstorms late Friday into Friday night, and then in stratus and perhaps fog early Saturday morning, all as a cold front crosses. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JMV NEAR TERM...JMV SHORT TERM...ARJ LONG TERM...ARJ AVIATION...JMV
Hazardous weather outlook, Aug 2, 3:20 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 320 AM EDT Wed Aug 2 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-030730- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 320 AM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 2:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
252 PM EDT WED AUG 2 2017
WVZ033-021915-
McDowell-
252 PM EDT WED AUG 2 2017
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN MCDOWELL
COUNTY...
At 251 PM EDT, a strong thunderstorm was located near Amonate, or 9
miles northwest of Tazewell. The storm is nearly stationary.
Locations impacted include...
Anawalt and Cucumber.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3724 8172 3724 8175 3725 8174 3734 8143
3727 8144 3725 8148 3725 8150 3726 8150
3723 8151 3722 8154 3721 8156 3720 8168
TIME...MOT...LOC 1851Z 047DEG 1KT 3723 8160
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:58 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| Aug 2, 6:33 PM EDT | Special Weather Statement | RLX | Mason | 27 min |
| Aug 2, 6:58 PM EDT | Special Weather Statement | RLX | Mason | 32 min |
| Aug 2, 7:30 PM EDT | Special Weather Statement | RLX | Jackson | 30 min |
| Aug 2, 4:59 PM EDT | Special Weather Statement | RLX | Athens | 31 min |
| Aug 2, 6:45 PM EDT | Special Weather Statement | RLX | Athens | 30 min |
| Aug 2, 7:32 PM EDT | Special Weather Statement | RLX | Perry | 28 min |
Nearby
Special Weather Statements in West Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.